Alert archive / West Virginia / Freeze Watches in 2021

Freeze Watch 2, NWS Charleston, WV

April 20, 20214 states

NWS Charleston, WV issued this freeze watch at Apr 20, 2021, 3:55 AM EDT for 4 states. It took effect at Apr 22, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 20, 2021, 3:55 AM EDT (07:55 UTC)
In effect from
Apr 22, 2021, 1:00 AM EDT
Expired
Apr 21, 2021, 3:10 AM EDT
In force
Issued by
NWS Charleston, WV
All 49 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Fayette County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Nicholas County, WV, Pleasants County, WV, Pocahontas County, WV, Putnam County, WV, Raleigh County, WV, Randolph County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Webster County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS71 KRLX 200755
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
355 AM EDT Tue Apr 20 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-201600-
/O.NEW.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, and Belington
355 AM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

TRM
5 follow-up statements
903 
WWUS71 KRLX 201302
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
902 AM EDT Tue Apr 20 2021

WVZ515>522-524-525-202115-
/O.EXA.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
Including the cities of Bradley, Prosperity, Sophia, Beckley, 
Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Marlinton, and Elkins
902 AM EDT Tue Apr 20 2021

...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...
 
* WHAT...Sub-freezing temperatures from the mid 20s to 30 degrees
  possible.

* WHERE...Northwest Raleigh, Southeast Raleigh, Northwest 
  Fayette, Southeast Fayette, Northwest Nicholas, Southeast 
  Nicholas, Northwest Webster, Southeast Webster, Southeast 
  Pocahontas and Northwest Randolph Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-202115-
/O.CON.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, and Belington
902 AM EDT Tue Apr 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northern, southern and western 
  West Virginia.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
385 
WWUS71 KRLX 201840
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
240 PM EDT Tue Apr 20 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-210245-
/O.CON.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Marlinton, and Elkins
240 PM EDT Tue Apr 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures from the mid 20s to 30 
  degrees possible.

* WHERE...Northwest Raleigh, Southeast Raleigh, Northwest 
  Fayette, Southeast Fayette, Northwest Nicholas, Southeast 
  Nicholas, Northwest Webster, Southeast Webster, Southeast 
  Pocahontas and Northwest Randolph Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
604 
WWUS71 KRLX 210136
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
936 PM EDT Tue Apr 20 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-210945-
/O.CON.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Marlinton, and Elkins
936 PM EDT Tue Apr 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures from the mid 20s to 30 
  degrees possible.

* WHERE...Northwest Raleigh, Southeast Raleigh, Northwest 
  Fayette, Southeast Fayette, Northwest Nicholas, Southeast 
  Nicholas, Northwest Webster, Southeast Webster, Southeast 
  Pocahontas and Northwest Randolph Counties.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
831 
WWUS71 KRLX 210149 CCA
NPWRLX

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Charleston WV
949 PM EDT Tue Apr 20 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-210945-
/O.COR.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Marlinton, and Elkins
949 PM EDT Tue Apr 20 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY MORNING...

* WHAT...Sub-freezing temperatures from the mid 20s to 30 
  degrees possible.

* WHERE...Portions of southeast Ohio, southwest Virginia,
  northeast Kentucky and central, northeast, northern, southeast,
  southern and western West Virginia.

* WHEN...From late Wednesday night through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$
476 
WWUS71 KRLX 210710
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
310 AM EDT Wed Apr 21 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-211600-
/O.UPG.KRLX.FZ.A.0002.210422T0500Z-210422T1400Z/
/O.NEW.KRLX.FZ.W.0004.210422T0500Z-210422T1400Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harts, Alum Creek, Hamlin, Teays Valley, Hurricane,
Charleston, South Charleston, Saint Albans, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Williamson, 
Logan, Chapmanville, Man, Madison, Clay, Sutton, Gassaway, 
Burnsville, Glenville, Weston, Clarksburg, Bridgeport, Grafton, 
Welch, Gary, War, Mullens, Oceana, Pineville, Buckhannon, 
Philippi, Belington, Bradley, Prosperity, Sophia, Beckley, 
Fayetteville, Montgomery, Meadow Bridge, Summersville, 
Craigsville, Birch River, Richwood, Holly River State, 
Webster Springs, Cowen, Marlinton, and Elkins
310 AM EDT Wed Apr 21 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northeast, northern, 
  southeast, southern and western West Virginia.

* WHEN...From 1 AM to 10 AM EDT Thursday.

* IMPACTS...Freeze conditions will kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

* ADDITIONAL DETAILS...Additional freezing temperatures may occur 
  Thursday night into Friday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at Apr 20, 3:07 AM EDT, 48 minutes earlier.

Area forecast discussion, Apr 20, 3:07 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
307 AM EDT Tue Apr 20 2021

.SYNOPSIS...
Cold front along the Ohio River shifts north today. Strong cold
front then blasts across the entire area tonight. High pressure
late week, followed by rain sometime this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM Tuesday...

A cold front was drifting SE into our far northwest CWA, as of
writing, and should continue to sag southward through roughly
mid to late morning...before stalling along or just south of
the Ohio River. Sfc low pressure riding northeast along the
front this afternoon will help bulge the front back northward as
warm SSW low level flow then develops and allows for modest
moisture influx to occur throughout the region. Areas along and
east of the Appalachian spine may get clipped this afternoon by
a H5 s/w trough advecting northeast towards the Mid-Atlantic. If
enough moisture advection can occur before the s/w trough
advects through, then isolated to widely scattered showers may
occur. Thus, I have increased POPs a little bit for this
afternoon for the far eastern CWA. West of the mountains, enough
diurnal mixing should occur to preclude much, if any, showers
to develop today. Today will be the warmest day of the week
given good diurnal mixing and increasingly warm H85 temps.

Aforementioned sfc low will shift northeast of the area tonight
and swing a modified arctic airmass into the CWA during the
second half of the night...with the front likely approaching the
mountains by sunrise Wed. A band of rain showers will accompany
the front and will likely produce some local wind gusts of 30
to 40 mph, given the expected parcel downglide momentum. A
rapid decrease of thermal profile values will occur post-FROPA,
possibly allowing for a few snowflakes to occur across SE OH
before sunrise Wed. The coldest temps for "tonight" will
actually occur after sunrise Wed morning.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 230 PM Monday...

A strong cold front will be nearing our northwestern zones on
Tuesday night. The bulk of its progression through the forecast
area will occur during the overnight hours into Wednesday with
showers accompanying the boundary, proceeded by much colder air.
QPF amounts continue to trend light with this event, which would
impose very little rainfall accumulations for areas outside of
the mountains.

The strong cold air advection will aid in a late burst of winter
across the higher terrain after midday Wednesday, with rain
changing over to snow showers amid falling temperatures. There
remains some uncertainty with this late season snow event in
regards to how much snow will accumulate due to warming ground
conditions. We could also see a light dusting in Perry County
early Wednesday morning, but the majority of accumulation will
stay well west of the Columbus, Ohio area.

Cold air permeates over the area overnight Wednesday, which will
likely yield a widespread freeze Thursday morning. Frost/Freeze
headlines will most likely be warranted for this timeframe for
areas in the CWA where the growing season has been declared
started already this year. Temperatures will also bottom out
nearing the conclusion of the short term period into Friday
morning.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 230 PM Monday...

The beginning of the long term advertises much quieter weather
returning to the Central Appalachians amid dominating surface
high pressure and ridging aloft. Model consensus remains on
track in regards to the next disturbance arriving this weekend,
albeit a bit of a delay with onset timing. Details will be
finessed over the next several days in terms of rainfall
accumulation.

Another freeze is likely Friday morning with low temperatures
dipping below freezing in our most sheltered valleys and our
mountainous regions. A warming trend then ensues on Friday
within the southwest flow ahead of our weekend system.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 117 AM Tuesday...

VFR expected areawide through the 06z TAF period.

A sfc cold front is currently drifting south across central and
eastern OH and should sag a little farther south before stalling
roughly along the OH River. Front may drift south across KPKB
overnight, but should stay north of remaining regional
aerodromes. Aside from this front, quiet aviation wx conditions
expected overnight. Mainly clear skies with some mid level
cloudiness possibly developing closer to sunrise.

During the day Tues, diurnally driven shallow Cu and altocu field
may develop, but VFR should persist areawide. With that
said...iso afternoon SHRA may develop roughly east of a KBKW to
KEKN line, but coverage and chances of occurrence are too low to
mention in KBKW/KEKN TAFs at this time.

VFR to continue Tues evening before a strong and impactful cold
front arrives between 06z and 12z Wed.

Weak srly to calm sfc winds overnight...although KPKB may become
NWrly around 5 kts if the aforementioned front crosses. SWrly
sfc winds of around 10 kts with occasional gusts nearly areawide
from roughly late morning through the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Afternoon coverage of precip may be greater
than currently indicated.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              TUE 04/20/21
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR ceilings possible in showers and with cold frontal passage
Wednesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/TRM
NEAR TERM...RH
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...RH
Hazardous weather outlook, Apr 19, 4:33 AM EDT, 23 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EDT Mon Apr 19 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-525-200845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Randolph-
433 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Temperatures may flirt with or fall below freezing Wednesday night
and again Thursday night. The greatest threat for freezing
temperatures will be across southeast Ohio and the sheltered and
protected locations of northeast Kentucky, southwest Virginia, and
West Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ515>524-526-200845-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
433 AM EDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Although the growing season has not officially begun for the
mountains, freezing conditions Wednesday night and Thursday night
may impact some sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in West Virginia, 2021Freeze Watches in Ohio, 2021Freeze Watches in Kentucky, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.